Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Asymptotic solution of a nonlinear advection-diffusion equation


Authors: R. de Loubens and T. S. Ramakrishnan
Journal: Quart. Appl. Math. 69 (2011), 389-401
MSC (2000): Primary 35-XX
DOI: https://doi.org/10.1090/S0033-569X-2011-01214-X
Published electronically: March 10, 2011
MathSciNet review: 2816631
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We carry out an asymptotic analysis as $ t\rightarrow\infty$ for the nonlinear advection-diffusion equation, $ \partial_t u = 2\alpha u \partial_x u + \partial_x(u \partial_x u) $, where $ \alpha$ is a constant. This equation describes the movement of a buoyancy-driven plume in an inclined porous medium, with $ \alpha$ having a specific physical significance related to the bed inclination. For compactly supported initial data, the solution is characterized by two moving boundaries propagating with finite speed and spanning a distance of $ \mathcal{O}(\sqrt{t})$. We construct an exact outer solution to the PDE that satisfies the right boundary condition. The vanishing condition at the left boundary is enforced by introducing a moving boundary layer, for which we obtain a closed-form expression. The leading-order composite solution is uniformly correct to $ \mathcal{O}(1/\sqrt{t})$. A higher-order correction to the inner and the composite solutions is also derived analytically. As a result, we obtain late-time asymptotic expansions for the two moving boundaries, correct to $ \mathcal{O}(1)$, as well as a composite solution correct to $ \mathcal{O}(1/t)$. The findings of this paper are illustrated and verified by numerical computations.


References [Enhancements On Off] (What's this?)

  • 1. G. I. Barenblatt, Scaling, Self-Similarity, and Intermediate Asymptotics, Cambridge University Press (1996). MR 1426127 (98a:00005)
  • 2. B. H. Gilding and L. A. Peletier, The Cauchy problem for an equation in the theory of infiltration, Arch. Rational Mech. Anal., 61 (1976), 127-140. MR 0408428 (53:12192)
  • 3. B. H. Gilding, Properties of Solutions of an Equation in the Theory of Infiltration, Arch. Rational Mech. Anal., 65 (1977), 203-225. MR 0447847 (56:6157)
  • 4. B.H. Gilding, The occurrence of interfaces in nonlinear diffusion-advection processes, Arch. Rational Mech. Anal. 100 (1988), 243-263. MR 918796 (89f:35104)
  • 5. R. E. Grundy, Asymptotic Solution of a Model Nonlinear Convective Diffusion Equation, IMA J. Appl. Math., 31 (1983), 121-137. MR 728117 (85g:76024)
  • 6. J. Kevorkian and J. D. Cole, Perturbation Methods in Applied Mathematics, Springer-Verlag (1981). MR 608029 (82g:34082)
  • 7. Ph. Laurençot and F. Simondon, Long-time behaviour for porous medium equations with convection, Proc. Roy. Soc. Edinburgh Sect. A, 128 (1998), 315-336. MR 1621331 (99f:35108)
  • 8. Ph. Laurençot, Long-Time Behaviour for Diffusion Equations with Fast Convection, Annali di Matemetica pura ed applicata, 175 (1998), 233-251. MR 1748225 (2001b:35173)
  • 9. R. de Loubens and T. S. Ramakrishnan, Analysis and Computation of Gravity Induced Migration in Porous Media, accepted for publication (2010).
  • 10. D. A. Sapronov and A. E. Shishkov, Asymptotic behaviour of supports of solutions of quasilinear multidimensional parabolic equations of nonstationary diffusion-convection type, Sb. Math. 197 (2006), 753-790. MR 2264331 (2007f:35168)
  • 11. V. Vanaja and P. L. Sachdev, Asymptotic Solutions of a Generalized Burgers Equation, Quarterly of Appl. Math., 50 (1992), 627-640. MR 1193660 (93h:35184)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35-XX

Retrieve articles in all journals with MSC (2000): 35-XX


Additional Information

R. de Loubens
Affiliation: Schlumberger-Doll Research, 1 Hampshire Street, Cambridge, Massachusetts 02139

T. S. Ramakrishnan
Affiliation: Schlumberger-Doll Research, 1 Hampshire Street, Cambridge, Massachusetts 02139

DOI: https://doi.org/10.1090/S0033-569X-2011-01214-X
Received by editor(s): September 23, 2009
Published electronically: March 10, 2011

American Mathematical Society